The U.S. Food and Drug Administration (FDA) is reminding pet owners, veterinarians, health care providers, and pharmacists that pets are at risk of serious illness and death when exposed to prescription topical 5-fluorouracil. 5-fluorouracil, also called 5-FU or fluorouracil, is used to treat various skin conditions in people, including certain types of skin cancer. It is the active ingredient in several FDA-approved topical products for people marketed under the brand names Carac, Efudex, Tolak, and Fluoroplex. It is also sold under the generic name, Fluorouracil Cream USP, 5%.
Fluorouracil is an anti-metabolite chemotherapy agent that targets quickly growing cells and it is commonly used to treat warts, superficial basal and squamous cell carcinomas, actinic or solar keratoses, and vitiligo in people. Veterinarians occasionally prescribe fluorouracil for an extra-label use to treat topical squamous cell carcinoma and sarcoids (a type of skin cancer) in horses. Veterinarians are legally allowed to prescribe an approved human or animal drug for a use that isn’t listed on the label. Extra-label drug use is sometimes called “off-label” because the use is “off the label.”
Why is FDA Concerned about Fluorouracil?
FDA is concerned about reports of serious illnesses and fatalities in pets associated with human use of topical fluorouracil. In one case, two dogs began playing with a tube of fluorouracil cream and one punctured the tube before the owner could retrieve it. Within 2 hours, the dog that punctured the tube began vomiting and having seizures and died 12 hours later. In a separate case, a dog found his owner’s tube of fluorouracil cream and ingested its contents. The owner realized the dog had ingested the medication and rushed the dog to the veterinarian. The veterinarian attempted treatment, but the dog’s condition deteriorated over the next three days and the dog was ultimately euthanized.
FDA has not received any reports involving cats; however, they are also expected to be extremely sensitive to topical fluorouracil. If an owner applies topical fluorouracil to an afflicted area and touches their cat, the cat may accidentally ingest the medication when grooming itself and become seriously ill. According to the Pet Poison Helpline, the prognosis for cats ingesting fluorouracil is grave.
Most exposures in dogs and cats are accidental, either when the pet punctures a tube accidentally with its teeth or when it licks its owner in the area where the medication was applied. In addition to targeting quickly dividing cells, the drug is neurotoxic in dogs and cats. Fluorouracil shuts down the urea cycle, leading to hyperammonemia and seizures. It also shuts down the production of Gamma Aminobutyric Acid (GABA), an inhibitory neurotransmitter in the brain, which also leads to seizures. Signs associated with fluorouracil toxicity can begin within 30 minutes and include:
- vomiting (with or without blood),
- grand mal seizures,
- difficulty breathing,
- diarrhea (with or without blood),
- ataxia, and
- various bloodwork abnormalities (leukopenia, thrombocytopenia, anemia, DIC).
Death can occur within 6 hours. Treatment is symptomatic and supportive, and unfortunately, it is often unsuccessful at saving the pet’s life.
FDA is also concerned that pet owners, veterinarians, physicians, and pharmacists may be unaware of the toxicity of fluorouracil to pets. Previous labeling for topical fluorouracil products contained no information about toxicity to pets nor did it mention keeping the product out of the reach of pets.
To help increase awareness about the toxicity of fluorouracil to pets, FDA asked the manufacturers of the four approved topical fluorouracil products to add the following warning to the product containers and tubes:
“May be fatal if your pet licks or ingests.
Avoid allowing pets to contact this tube or your skin where [name of specific fluorouracil product] has been applied. Store and dispose out of the reach of pets.”
What Veterinarians Should Do
Veterinarians who have patients that show signs of fluorouracil toxicity, such as vomiting, seizing, diarrhea, or difficulty breathing, should ask whether anyone in the household is using topical fluorouracil.
Veterinarians can also report any adverse events to FDA.
What Health Care Providers and Pharmacists Should Do
Health care providers who prescribe topical fluorouracil medications and pharmacists who fill these prescriptions should advise patients with pets to:
- Store all medications safely out of the reach of pets.
- Safely discard or clean any cloth or applicator that may retain medication and avoid leaving any residue of the medication on hands, clothing, carpeting, or furniture.
- Cover the treated area, if appropriate.
- Consult a veterinarian immediately if a pet ingests a topical fluorouracil medication or if their pet shows signs such as vomiting, seizing, diarrhea, lethargy, difficulty breathing, or other illness. Owners should be sure to share details of the exposure with the veterinarian.
Health care providers and pharmacists can also report to FDA any adverse events that occur in a patient’s pet associated with topical fluorouracil.
Resources for You and Your Patients
- Properly Store Medications to Keep Your Pet Safe
- How to Report Animal Drug and Device Side Effects and Product Problems
- Who Do You Call if You Have a Pet Emergency?
- Veterinary Medication Errors
- Drug Safety-Related Labeling Changes (SrLC)
- Fluorouracil and Pet Safety
- CVM Drug Safety Communication: Fluorouracil Products Used on People's Skin Can Cause Serious Reactions in Pets
- Don't Expose Pets to Prescription Topical Fluorouracil Medicine for People